Serotonin syndrome: pathophysiology, clinical features, management, and potential future directions

Research output: Contribution to journalReview article

Standard

Serotonin syndrome : pathophysiology, clinical features, management, and potential future directions. / Scotton, William J.; Hill, Lisa J.; Williams, Adrian C.; Barnes, Nicholas M.

In: International Journal of Tryptophan Research, Vol. 12, 09.09.2019, p. 1-14.

Research output: Contribution to journalReview article

Harvard

APA

Vancouver

Author

Bibtex

@article{fb6d031e61c2482191d846263baff621,
title = "Serotonin syndrome: pathophysiology, clinical features, management, and potential future directions",
abstract = "Serotonin syndrome (SS) (also referred to as serotonin toxicity) is a potentially life-threatening drug-induced toxidrome associated with increased serotonergic activity in both the peripheral (PNS) and central nervous systems (CNS). It is characterised by a dose-relevant spectrum of clinical findings related to the level of free serotonin (5-hydroxytryptamine [5-HT]), or 5-HT receptor activation (predominantly the 5-HT1A and 5-HT2A subtypes), which include neuromuscular abnormalities, autonomic hyperactivity, and mental state changes. Severe SS is only usually precipitated by the simultaneous initiation of 2 or more serotonergic drugs, but the syndrome can also occur after the initiation of a single serotonergic drug in a susceptible individual, the addition of a second or third agent to long-standing doses of a maintenance serotonergic drug, or after an overdose. The combination of a monoamine oxidase inhibitor (MAOI), in particular MAO-A inhibitors that preferentially inhibit the metabolism of 5-HT, with serotonergic drugs is especially dangerous, and may lead to the most severe form of the syndrome, and occasionally death. This review describes our current understanding of the pathophysiology, clinical presentation and management of SS, and summarises some of the drugs and interactions that may precipitate the condition. We also discuss the newer novel psychoactive substances (NPSs), a growing public health concern due to their increased availability and use, and their potential risk to evoke the syndrome. Finally, we discuss whether the inhibition of tryptophan hydroxylase (TPH), in particular the neuronal isoform (TPH2), may provide an opportunity to pharmacologically target central 5-HT synthesis, and so develop new treatments for severe, life-threatening SS.",
keywords = "serotonin syndrome, serotonin toxicity, novel psychoactive substances, neuroleptic malignant syndrome, toxidromes, tryptophan hydroxylase inhibitors",
author = "Scotton, {William J.} and Hill, {Lisa J.} and Williams, {Adrian C.} and Barnes, {Nicholas M.}",
year = "2019",
month = "9",
day = "9",
doi = "10.1177/1178646919873925",
language = "English",
volume = "12",
pages = "1--14",
journal = "International Journal of Tryptophan Research",
issn = "1178-6469",
publisher = "Libertas Academica Ltd.",

}

RIS

TY - JOUR

T1 - Serotonin syndrome

T2 - pathophysiology, clinical features, management, and potential future directions

AU - Scotton, William J.

AU - Hill, Lisa J.

AU - Williams, Adrian C.

AU - Barnes, Nicholas M.

PY - 2019/9/9

Y1 - 2019/9/9

N2 - Serotonin syndrome (SS) (also referred to as serotonin toxicity) is a potentially life-threatening drug-induced toxidrome associated with increased serotonergic activity in both the peripheral (PNS) and central nervous systems (CNS). It is characterised by a dose-relevant spectrum of clinical findings related to the level of free serotonin (5-hydroxytryptamine [5-HT]), or 5-HT receptor activation (predominantly the 5-HT1A and 5-HT2A subtypes), which include neuromuscular abnormalities, autonomic hyperactivity, and mental state changes. Severe SS is only usually precipitated by the simultaneous initiation of 2 or more serotonergic drugs, but the syndrome can also occur after the initiation of a single serotonergic drug in a susceptible individual, the addition of a second or third agent to long-standing doses of a maintenance serotonergic drug, or after an overdose. The combination of a monoamine oxidase inhibitor (MAOI), in particular MAO-A inhibitors that preferentially inhibit the metabolism of 5-HT, with serotonergic drugs is especially dangerous, and may lead to the most severe form of the syndrome, and occasionally death. This review describes our current understanding of the pathophysiology, clinical presentation and management of SS, and summarises some of the drugs and interactions that may precipitate the condition. We also discuss the newer novel psychoactive substances (NPSs), a growing public health concern due to their increased availability and use, and their potential risk to evoke the syndrome. Finally, we discuss whether the inhibition of tryptophan hydroxylase (TPH), in particular the neuronal isoform (TPH2), may provide an opportunity to pharmacologically target central 5-HT synthesis, and so develop new treatments for severe, life-threatening SS.

AB - Serotonin syndrome (SS) (also referred to as serotonin toxicity) is a potentially life-threatening drug-induced toxidrome associated with increased serotonergic activity in both the peripheral (PNS) and central nervous systems (CNS). It is characterised by a dose-relevant spectrum of clinical findings related to the level of free serotonin (5-hydroxytryptamine [5-HT]), or 5-HT receptor activation (predominantly the 5-HT1A and 5-HT2A subtypes), which include neuromuscular abnormalities, autonomic hyperactivity, and mental state changes. Severe SS is only usually precipitated by the simultaneous initiation of 2 or more serotonergic drugs, but the syndrome can also occur after the initiation of a single serotonergic drug in a susceptible individual, the addition of a second or third agent to long-standing doses of a maintenance serotonergic drug, or after an overdose. The combination of a monoamine oxidase inhibitor (MAOI), in particular MAO-A inhibitors that preferentially inhibit the metabolism of 5-HT, with serotonergic drugs is especially dangerous, and may lead to the most severe form of the syndrome, and occasionally death. This review describes our current understanding of the pathophysiology, clinical presentation and management of SS, and summarises some of the drugs and interactions that may precipitate the condition. We also discuss the newer novel psychoactive substances (NPSs), a growing public health concern due to their increased availability and use, and their potential risk to evoke the syndrome. Finally, we discuss whether the inhibition of tryptophan hydroxylase (TPH), in particular the neuronal isoform (TPH2), may provide an opportunity to pharmacologically target central 5-HT synthesis, and so develop new treatments for severe, life-threatening SS.

KW - serotonin syndrome

KW - serotonin toxicity

KW - novel psychoactive substances

KW - neuroleptic malignant syndrome

KW - toxidromes

KW - tryptophan hydroxylase inhibitors

UR - http://www.scopus.com/inward/record.url?scp=85073011982&partnerID=8YFLogxK

U2 - 10.1177/1178646919873925

DO - 10.1177/1178646919873925

M3 - Review article

C2 - 31523132

VL - 12

SP - 1

EP - 14

JO - International Journal of Tryptophan Research

JF - International Journal of Tryptophan Research

SN - 1178-6469

ER -